|Year : 2022 | Volume
| Issue : 3 | Page : 203-205
Avascular necrosis of bilateral femoral head in a HIV patient
Vivekanand R Kamat, Murugesh Pastapur, Sangram Biradar
Department of General Medicine, MR Medical College, Kalaburgi, Karnataka, India
|Date of Submission||29-Oct-2020|
|Date of Decision||08-Jan-2021|
|Date of Acceptance||15-Mar-2021|
|Date of Web Publication||02-Mar-2022|
Dr. Vivekanand R Kamat
#16,1St Cross, Jamakhandimath Layout,Kelageri Road, Dharwad - 580 008, Karnataka
Source of Support: None, Conflict of Interest: None
Avascular necrosis (AVN) is due to ischemic death of the bone involving typically the femoral heads. Its incidence rate is higher in HIV-infected patients and is multifactorial. The factors such as dyslipidemia, alcohol use, steroid use, protease inhibitor in highly active anti-retroviral therapy (HAART) regimen and HIV infection itself increases the incidence of AVN. Here, we report the case of 52-year-old female with a history of pain in bilateral hip joint with no history of trauma. She was a known case of retroviral disease since 9 years and was on HAART. On examination, her vitals were stable, and she had restriction in both passive and active movements around bilateral hip joint, and they were painful. There was no obvious swelling, and other joints were normal. General and systemic examinations, including neurological and musculoskeletal, were normal. Laboratory parameters showed hematological renal and liver functions to be normal, but total cholesterol was 285 mg/dl and triglycerides were 231 mg/dl. Magnetic resonance imaging showed STIR hyperintense band sign corresponding to T1 hypointense rim suggestive of bilateral AVN of head of femur (FICAT and ARLET Classification Stage 1). The aim of this case report is to alert the clinicians involved in HIV care regarding AVN as a subtle yet frequent complication in a HIV-infected patient with known predisposing factors when presenting with acute spontaneous nontraumatic bilateral hip joint pain.
Keywords: Avascular necrosis, highly active anti-retroviral therapy, HIV
|How to cite this article:|
Kamat VR, Pastapur M, Biradar S. Avascular necrosis of bilateral femoral head in a HIV patient. APIK J Int Med 2022;10:203-5
|How to cite this URL:|
Kamat VR, Pastapur M, Biradar S. Avascular necrosis of bilateral femoral head in a HIV patient. APIK J Int Med [serial online] 2022 [cited 2022 Aug 11];10:203-5. Available from: https://www.ajim.in/text.asp?2022/10/3/203/338908
| Introduction|| |
Avascular necrosis (AVN) of the femoral head, also known as osteonecrosis, is a condition in which there is cell death of various bone components, including hematopoietic fat marrow and mineralized tissue involving mainly femoral heads. Risk Factors for Osteonecrosis are given in [Table 1]. Vascular Supply of Femoral Head Shown in [Figure 1].
Avascular necrosis of the femoral head is an emerging condition in HIV-infected patients
Whether osteonecrosis is a:
- HIV-related complication
- An adverse effect of antiretroviral therapy
- Or is caused by another HIV-associated condition remains unclear.
The reported estimated incidence of AVN in HIV patients ranges from 0.45% to 1.33% which is greater than in the general population where it is 0.135%.
Meyer et al. have attributed the increasing incidence to hypertriglyceridemia, which is frequently seen in HIV-positive patients. Hypertriglyceridemia secondary to the use of protease inhibitors (PIs) has also been reported.
| Case Report|| |
A 52-year-old female, a known case of RVD for 9 years now on second-line ART (government) regimen and cotrimoxazole presented to Basaveshwara teaching and general hospital, attached to MR, Medical college Kalaburgi with a history of pain in bilateral hip joint. She had difficulty in walking and weight bearing for 15 days before her admission. The patient was detected to have HIV in July 2009. Now she is on HAART comprising of TL and ATZ/r with co-trimaxozole as prophylaxis. She is on regular follow-up since July 2009 and her ART book shows present adherence to be 100%, her recent CD4 count is 360.
On examination, her vitals were stable, and she had restriction in both passive and active movements around bilateral hip joint, and they were painful. There was no obvious swelling, and other joints were normal. General and systemic examination, including neurological and musculoskeletal, was normal.
- Hematological, renal and liver functions were normal
- Serum calcium – 9.04
- Serum phosphorus 5.20
- Lipid profile
- Total cholesterol – 285
- Triglycerides – 231
- High-density lipoprotein – 52
- Low-density lipoprotein – 187
- Very low-density lipoprotein – 46
- CD4 360
- Orthopaedic opinion was taken, and X-ray and magnetic resonance imaging (MRI) was done as per their advice
- X-ray of bilateral hip with the pelvis was done, and no abnormality was detected. Hence, MRI of HIP was done as advised by orthopedic surgeon [Figure 2]
- MRI showed STIR hyperintense band sign corresponding to T1 hypointense rim suggestive of bilateral AVN of head of femur (FICAT and ARLET classification Stage 1) [Figure 3].
The patient was discharged after 7 days. The patient was advised to seek expert advice for the further management of HIV and referred to ART officer to consider change of ART regimen after ruling out other causes. Pitavastatin 1 mg with fenofibrate 160 mg was advised daily for dyslipidemia. Total hip replacement was done.
| Discussion|| |
In HIV-positive patients, the development of AVN is more frequent, and it may be caused due to increased prevalence of predisposing factors in this population such as hyperlipidemia, corticosteroid use, alcohol use, and HAART regimen.
AVN mostly involves femoral head and hip though multiple sites may be affected. The possible etiological factors in our case may be multifactorial as the patient is on HAART regimen (more than 9 years) and HIV infection (for 9 years) or any other.
The case reports of femoral head osteonecrosis in persons with HIV infection have appeared in the literature since 1990.
Following the introduction of HAART (highly active antiretroviral therapy), and in particular PI therapy, the number of cases of AVN has increased. PI therapy may have effects on bone metabolism. Meyer et al. have found that PIs can induce osteoporosis. Whereas Ankrust P et al. supposed that these drugs can improve bone remodeling, since an effective PI therapy can normalize the level of pro inflammatory cytokines involved in the bone remodeling process.
It is unlikely that PI therapy is the only explanation for a possible increased risk factor for AVN, because case reports first began to appear in the literature before these agents became available. It was hypothesized that these drugs could lead to osteonecrosis because of their metabolic complications, such as hyperlipidemia, a syndrome of peripheral lipodystrophy, and osteoporosis.
HIV infection itself may be a risk factor for osteonecrosis, HIV could act by directly facilitating cytokine-mediated bone reabsorption. In fact, bone tissue homeostasis is regulated by proinflammatory cytokines, in particular interleukin-6 and tumor necrosis factor, which are also involved in HIV pathogenesis
In our case, we found a strong association between hypertriglyceridemia and hypercholesterolemia. It supports the hypothesis that PIs play an important role in the development of osteonecrosis through a tendency to cause hyperlipidemia. However, these results cannot be extrapolated to patients who are not receiving PI therapy because these drugs are used in the majority of the patients.
| Conclusion|| |
- AVN in HIV patient is multifactorial. HIV infection itself along with predisposing factors such as dyslipidemia, alcohol use, corticosteroid use, and HAART regimen increases the incidence of AVN in the HIV-infected patient
- This case report of AVN tried to discuss its causative factors associated with HIV infection so that clinicians involved in HIV care can be alert to the subtle yet frequent complication of AVN in HIV-infected patient on HAART regimen.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published, and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Valencia ME, Barreiro P, Soriano V, Blanco F, Moreno V, Lahoz JG. Avascular necrosis in HIV-infected patients receiving antiretroviral treatment: Study of seven cases. HIV Clin Trials 2003;4:132-6.
Meyer D, Behrens G, Schimidt RE, Stoll M. Osteonecrosis of the femoral head in patients receiving HIV protease inhibitors. AIDS 1999;13:1147-9.
Scribner AN, Troia-Cancio PV, Cox BA, Marcantonio D, Hamid F, Keiser P, et al
. Osteonecrosis in HIV: A case-control study. J Acquir Immune Defic Syndr 2000;25:19-25.
Sighinolfi L, Carradori S, Ghinelli F. Avascular necrosis of the femoral head: A side effect of highly active antiretroviral therapy (HAART) in HIV patients? Infection 2000;28:254-5.
Aukrust P, Haug CJ, Ueland T, Lien E, Müller F, Espevik T, et al
. Decreased bone formative and enhanced resorptive markers in human immunodeficiency virus infection: Indication of normalization of the bone-remodeling process during highly active antiretroviral therapy. J Clin Endocrinol Metab 1999;84:145-50.
[Figure 1], [Figure 2], [Figure 3]